Illinois, 2008

Dense Fog in Illinois, December 26 to 27, 2008

December 26 to 27, 2008 · NWS DVN · 13 events in 13 counties and zones

A strong low pressure system in the southern Plains pulled warm and moist gulf air northward into much of the Midwest. This airmass flowing over a 6 to 12 inch snow depth, caused widespread dense fog to form across eastern Iowa and northwest and western Illinois.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low pressure system in the southern Plains pulled warm and moist gulf air northward into much of the Midwest. This airmass flowing over a 6 to 12 inch snow depth, caused widespread dense fog to form across eastern Iowa and northwest and western Illinois. Frequent visibilities were less than 1/4 mile making travel difficult. The fog became dense during the afternoon hours of December 26, finally dissipating in the morning of December 27 as a cold front moved through the region, bringing drier and colder air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 26, 3:34 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Dec 26, 3:34 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CST FRI DEC 26 2008

.SYNOPSIS...
SURFACE LOW PRESSURE IS STARTING TO TAKE SHAPE IN THE CENTRAL
ROCKIES UNDER A SIGNIFICANT UPPER LEVEL TROUGH OVER THE WEST. FLOW
AHEAD OF THESE FEATURES IS PUSHING VERY MOIST AND UNSEASONABLY
WARM AIR INTO THE REGION. THE LEAD SHORTWAVE FROM THIS SYSTEM AND
ASSOCIATED FREEZING RAIN ARE RAPIDLY LEAVING OUR CWA THIS MORNING.

&&

.SHORT TERM...TODAY AND TONIGHT...
THE MAIN CONCERN IN THIS TIME FRAME IS SNOW MELT TODAY AND
RAINFALL POTENTIAL OVERNIGHT. GFS LOOKS TOO FAR NORTHWEST WITH
THE QPF AXIS LATER IN THIS FORECAST PERIOD...WHILE CONSENSUS OF THE
REMAINING MODELS...INCLUDING THE LATEST ECMWF...KEEPS THE HEAVIER
RAIN IN THE SOUTHEAST PART OF THE CWA AND POINTS FURTHER
SOUTHEAST. THESE TWO ITEMS WILL DETERMINE THE FLOOD THREAT FROM
ICE JAMS AND/OR QPF. SEE THE HYDRO SECTION FOR MORE DETAILS. TEMPS
TODAY WILL BE TRICKY AS WARM AIR ADVECTION LOOKS PRETTY STRONG BUT
WILL BE FIGHTING THE DEEP SNOW/ICE COVER. IF THIS LEADS TO
DEVELOPMENT OF FOG AND LOW CLOUDS LATER AS EXPECTED...THAT COULD
FURTHER HINDER TEMPS.  WOLF

.LONG TERM...SATURDAY THROUGH FRIDAY
IN THE NEAR TERM THE MAIN CONCERN WILL BE THE STRONG COLD FRONT
MOVING THROUGH THE REGION EARLY SATURDAY.  THE GFS CONTINUES TO BE
THE MOST OMINOUS SOLUTION LIFTING A STRONGER AND MORE NW SURFACE
WAVE ALONG THE FRONT SATURDAY MORNING.  THE NAM/00Z ECMWF SHOW A
WEAKER WAVE AND KEEP IT FURTHER SOUTHEAST.  HAVE USED A COMPROMISE
BETWEEN THE GFS AND 00Z ECMWF SOLUTIONS SINCE IT/S HARD TO DISCOUNT
GFS SINCE IT HAS BEEN SHOWING THIS SOLUTION FOR THE LAST SEVERAL
RUNS.  THE COLD FRONT SHOULD BE NEAR THE MS RIVER THE 12Z SATURDAY.
EXPECT WIDESPREAD RAIN OVER MUCH OF THE AREA EARLY SATURDAY WITH
CHANCES DECREASING OVER THE FAR WESTERN CWA WHERE COLD AIR WILL BE
MOVING EARLY SATURDAY. HAVE ALSO KEPT A MENTION OF ISOLATED THUNDER
OVER THE EASTERN CWFA SATURDAY MORNING WITH STEEP MID LEVEL LAPSE
RATES OVER IL.   STAYED WITH HPC QPF KEEPING THE AXIS OF HEAVIER
PCPN OVER JUST SE OF THE CWFA.  IF THE GFS ENDS UP VERIFYING THEN
THIS HEAVY PCPN AXIS WILL SHIFT TO THE NW OVER OUR ERN CWFA.  ALSO
EXPECT TO SEE FOG ALONG AND AHEAD OF THE FRONT WITH THE WEAK
PRESSURE GRADIENT AND WARM MOIST AIR ON TOP OF THE SNOW COVER.  WEST
OF THE MS TEMPS WILL BE FALLING DURING THE DAY WITH A MIX OF PCPN
SPREADING EAST. COLD AIR NEAR THE SURFACE UNDERCUTTING WARMER AIR AT
H8 WILL MEAN RAIN TRANSITIONING TO FREEZING RAIN AND SLEET BEFORE
GOING TO SNOW DURING THE DAY SATURDAY.  IL COUNTIES MAY SEE A MIX OF
PCPN EARLY SATURDAY EVENING...BUT FOR THE MOST PART EXPECT MAINLY
SNOW OVER THE AREA AFTER 00Z SUNDAY AS DEFORMATION ZONE LIFTS NE OUT
OF THE AREA SATURDAY NIGHT AND EARLY SUNDAY.  CURRENT ESTIMATE ON
ACCUMULATIONS IS UP TO 2 INCHES WITH THE HIGHER AMOUNTS OVER NW IL.
SKIES EXPECTED TO CLEAR SUNDAY AFTERNOON AS WRAP AROUND CLOUDS LIFT
NE OUT OF THE AREA. WEAK HIGH PRESSURE RIDGE WILL MOVE THROUGH THE
CWFA LATE SUNDAY AFTERNOON/EVENING WITH WINDS TURNING BACK TO THE SW
SUNDAY NIGHT.  WITH SKIES ALSO CLEARING SUNDAY AFTERNOON EXPECT
TEMPS TO BOTTOM OUT EARLY IN THE TEENS TO MID 20 THEN STEADY OUT OR
RISE SOME OVERNIGHT.  FROM MONDAY ON WEATHER TO BE RELATIVELY QUIET
AS A MORE ZONAL PATTERN DEVELOPS OVER THE CENTRAL U.S. MODELS ARE
SUGGESTING A S/W MOVING ALONG THE CANADIAN BORDER WILL DRAG ANOTHER
FRONT THROUGH THE AREA TUESDAY. THE FRONT SHOULD MOVE THROUGH DRY
SINCE A MOISTURE SUPPLY WILL BE LACKING WITH W - SW WINDS AHEAD OF
THE FRONT.  TEMPS THROUGH THE WEEK SHOULD BE NEAR TO SLIGHTLY ABOVE
NORMAL. DLF

&&

.AVIATION...
FREEZING RAIN IS RAPIDLY EXITING THE AREA LEAVING MVFR CEILINGS IN
ITS WAKE. THESE SHOULD PERSIST THROUGH THE MORNING...BUT WARM...
MOIST AIR AT THE SURFACE ADVECTING OVER THE SNOW PACK WILL SUPPORT
GENERATION OF IFR CEILINGS AND DRIZZLE LATER TODAY. TIMING IS
UNCERTAIN BUT IT APPEARS IFR CONDITIONS SHOULD DEVELOP BY OR
DURING THE AFTERNOON.

THE NEXT SYSTEM MOVES OUT OF THE SOUTHWEST WITH RAIN CHANCES
INCREASING LATER THIS EVENING AND OVERNIGHT. THE ATMOSPHERE IS
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS...ESPECIALLY THE
SOUTHEAST HALF OF THE AREA...BUT ODDS OF THUNDER OCCURRING AT ANY
TAF SITE IS LOW. WOLF

&&

.HYDROLOGY...
WARM TEMPERATURES TODAY WILL PROMOTE SOME SNOWMELT WHILE ANOTHER
STORM SYSTEM BRINGS RAIN TO THE AREA LATER TONIGHT. I CONSIDERED A
FLOOD WATCH BUT DECIDED TO HOLD OFF PENDING DETERMINATION OF HOW
MUCH SNOWMELT OCCURS AND WHERE THE HEAVY PRECIP AXIS FINALLY LAYS
OUT. SNOW WATER EQUIVALENTS ARE ABOUT 1-2 INCHES NORTH OF I-80
AND AROUND 1 INCH SOUTH. IF WE DONT GET MUCH SNOW MELT...THE SNOW
PACK COULD ACTUALLY BECOME A RESERVOIR HOLDING BACK QPF FROM
REACHING THE RIVERS.

RFC CONTINGENCY FORECASTS DO NOT INDICATE A MAJOR THREAT FROM
QPF-DRIVEN FLOODING AT THIS POINT...BUT THE RISK OF ICE JAM
FLOODING COULD BE HIGH IF WE WARM UP SUFFICIENTLY TO START
BREAKING ICE. IF THE QPF AXIS ENDS UP FURTHER NORTH AND WE WARM
SUFFICIENTLY...THE THREAT OF ICE JAMS INCREASES...A FLOOD WATCH
WOULD BE WARRANTED. WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

WOLF/DLF
Hazardous weather outlook, Dec 26, 5:01 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 AM CST FRI DEC 26 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
501 AM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
ANOTHER STORM SYSTEM FROM THE SOUTHWEST UNITED STATES WILL USHER
IN WARMER TEMPERATURES AND VERY MOIST AIR...THUS MELTING SNOW AND
AREAS OF FOG TODAY...THEN RAINFALL LATER TONIGHT. THE RAIN COULD
BE HEAVY SOUTH AND EAST OF THE QUAD CITIES.

THIS COMBINATION OF MELTING SNOW AND RAINFALL COULD RESULT IN ICE
JAM FLOODING OR OTHERWISE RAPID RISES ON AREA RIVERS. IF YOU HAVE
INTERESTS NEAR RIVERS PRONE TO ICE JAMS...STAY TUNED FOR LATER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THIS STORM SYSTEM EXITS THE AREA...COLDER AIR WILL FILTER INTO
THE BACKSIDE CHANGING THE RAIN TO A PERIOD OF FREEZING RAIN...THEN
SNOW. LIGHT SNOW ACCUMULATION IS POSSIBLE...AND THIS COULD BE
PROBLEMATIC FOR TRAVELERS SATURDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL OR ICE JAMS LATE TONIGHT AND TOMORROW
WOULD BE APPRECIATED.

WOLF/DLF

In the hours before

Local storm report, Dec 26, 6:19 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 AM CST FRI DEC 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     FREEZING RAIN    SOLON                   41.81N 91.49W
12/26/2008  E0.20 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

WOLF
Local storm report, Dec 26, 6:24 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 AM CST FRI DEC 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     FREEZING RAIN    CEDAR RAPIDS            41.97N 91.67W
12/26/2008  M0.10 INCH       LINN               IA   BROADCAST MEDIA

&&

LEGRO
Special weather statement, Dec 26, 6:48 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 AM CST FRI DEC 26 2008

IAZ041-042-053-054-066-ILZ001-002-007-009-261500-
DELAWARE-DUBUQUE-JONES-JACKSON-CLINTON-JO DAVIESS-STEPHENSON-
CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...CLINTON...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS
648 AM CST FRI DEC 26 2008

...FREEZING RAIN OVERNIGHT CREATING SLICK ROADS THIS MORNING...

WHILE FREEZING RAIN HAD MOVED OUT OF THE AREA EARLIER THIS
MORNING...TEMPERATURES ARE JUST BEGINNING TO PUSH NEAR OR ABOVE
FREEZING. SO IF YOU ARE OUT TRAVELING THIS MORNING...ESPECIALLY
ON SIDEWALKS...PARKING LOTS...AND SECONDARY ROADS...BE PREPARED
FOR VERY SLICK CONDITIONS. USE CAUTION AND ALLOW EXTRA TIME TO
REACH YOU DESTINATION.

THE ICE SHOULD MELT IN MOST ALL LOCATIONS BY MID MORNING.

WOLF
Local storm report, Dec 26, 7:21 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CST FRI DEC 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FREEZING RAIN    EDGEWOOD                42.64N 91.40W
12/26/2008  M0.16 INCH       DELAWARE           IA   TRAINED SPOTTER

&&

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Bureau

When
December 26, 12:15 PM CST to December 27, 9:30 AM CST
Where
Bureau forecast zone
Reported by
AWOS
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Dense Fog, Putnam

When
December 26, 12:15 PM CST to December 27, 9:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Dense Fog, Jo Daviess

When
December 26, 1:30 PM CST to December 27, 9:30 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Dense Fog, Stephenson

When
December 26, 1:45 PM CST to December 27, 9:30 AM CST
Where
Stephenson forecast zone
Reported by
AWOS
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Dense Fog, Henry

When
December 26, 3:00 PM CST to December 27, 5:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Dense Fog, McDonough

When
December 26, 3:45 PM CST to December 27, 1:00 AM CST
Where
McDonough forecast zone
Reported by
AWOS
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Dense Fog, Whiteside

When
December 26, 4:00 PM CST to December 27, 5:00 AM CST
Where
Whiteside forecast zone
Reported by
AWOS
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Dense Fog, Carroll

When
December 26, 5:00 PM CST to December 27, 9:30 AM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Dense Fog, Hancock

When
December 26, 5:00 PM CST to 11:30 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Dense Fog, Mercer

When
December 26, 5:00 PM CST to December 27, 5:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Dense Fog, Rock Island

When
December 26, 5:00 PM CST to December 27, 4:00 AM CST
Where
Rock Island forecast zone
Reported by
ASOS
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Dense Fog, Warren

When
December 26, 5:00 PM CST to December 27, 2:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
December 26, 6:00 PM CST to December 27, 12:30 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144041, 144049, 144046, 144051, 144045, 144047, 144053, 144042, 144043, 144048, 144050, 144052, 144044.